Lake Huron, 2015

Marine Thunderstorm Wind in Lake Huron, April 20, 2015

April 20, 2015 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through southern Lake Huron produced a wind gust to 36 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through southern Lake Huron produced a wind gust to 36 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 20, 2:46 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 20, 2:46 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EDT MON APR 20 2015

.SHORT TERM...TONIGHT

MUCAPES DID REACH 500 TO 800 J/KG EARLIER THIS AFTERNOON (PER LAPS
DATA)...WHICH WAS ABLE TO SUPPORT A COUPLE THUNDERSTORMS OVER
SOUTHEAST MICHIGAN. BULK OF CONVECTIVE ACTIVITY HAS PUSHED
EAST...AND CONTINUED DRYING BEHIND THE COLD FRONT WILL OCCUR...AS
SURFACE DEW PTS CRASH INTO THE 40S. WITH THAT COLDER/DRY AIR PUSH
IS SOME GUSTY WINDS...AS SOME PEAK WINDS OF 35 TO 45 MPH CAN BE
EXPECTED FOR ANOTHER COUPLE OF HOURS AS WE EXIT PEAK HEATING.
NOTED PEAK WIND AT DTW OF 42 KNOTS AT 1855Z. NAM/GFS MODEL
SOUNDINGS/LOW LEVEL RH FIELDS SUGGEST WE ARE GOING TO PARTIALLY
CLEAR OUT TONIGHT...BUT UPSTREAM OBSERVATIONS EXTENDING BACK WEST
OVER THE WESTERN GREAT LAKES/UPPER MISSISSIPPI RIVER VALLEY TO NOT
LOOK VERY ENCOURAGING...AND PREFERENCE WAS TO INCREASE THE CLOUD
COVER FORECAST FOR TONIGHT WITH THE COLD CYCLONIC FLOW. ALSO...AS
850 MB TEMPS FALL INTO THE MID NEGATIVE SINGLE NUMBERS OVER LAKE
MICHIGAN...SOME LAKE MICHIGAN MOISTURE/INSTABILITY CONTRIBUTION IS
NOT OUT OF THE QUESTION. HAVE CARRIED ISOLATED-SCATTERED LIGHT
RAIN SHOWER MENTION TO ACCOUNT FOR LINGERING ACTIVITY LATE THIS
AFTERNOON/EARLY THIS EVENING AND THEN THE POSSIBLE ACTIVITY TOWARD
MORNING. DESPITE CLOUDS...COLD ADVECTION EXPECTED TO SEND MINS
INTO THE UPPER 30S TO LOWER 40S.

&&

.LONG TERM...

A BROAD UPPER LEVEL TROUGH WITH A CLOSED LOW IN CLOSE PROXIMITY TO
THE GREAT LAKES REGION WILL KEEP SOUTHEASTERN MICHIGAN UNDER THE
INFLUENCE OF COLD CYCLONIC FLOW THROUGHOUT THE MIDWEEK PERIOD.
NATURE OF INDIVIDUAL SHORTWAVES ROTATING AROUND THIS UPPER LEVEL
FEATURE KEEPS THE SPECIFIC TIMING CONFIDENCE INHERENTLY LOW.

MAGNITUDE OF COLD AND DRY AIR ADVECTION FROM TONIGHT WILL
PRECONDITION THE ATMOSPHERE AND ALLOW FOR THE GROWTH OF A DEEP
DIURNAL NEAR SURFACE MIXED LAYER ON TUESDAY. FORECAST SOUNDINGS
SUGGEST MIXING HEIGHTS REACHING AS HIGH AS 6 TO 7 KFT AGL BY THE
AFTERNOON HOURS. GEOSTROPHIC FLOW IN THE REGION WILL REMAIN ELEVATED
WITH THE LOW HEIGHT ANOMALY OVER CENTRAL ONTARIO WHICH SUPPORTS
WIDESPREAD WESTERLY WIND GUSTS LATE TUESDAY MORNING/TUESDAY
AFTERNOON IN EXCESS OF 30 KNOTS. COMBINATION OF SHORTWAVE ENERGY
WORKING THROUGH THE TROUGH AXIS AND SPOKES OF ENHANCED MIDLEVEL
CONVERGENCE/SATURATION WILL BRING THE POTENTIAL FOR RAIN SHOWERS BY
TUESDAY MORNING. POTENTIAL MEDIUM IMPACT WEATHER SCENARIO MAY
UNFOLD...CONTINGENT ON OVERALL EFFICIENCY OF INDIVIDUAL CONVECTIVE
CIRCULATIONS OF THE SHOWERS TO ENHANCE DOWNWARD MOMENTUM TRANSPORT.
AFOREMENTIONED FORECAST DISCUSSION MADE REFERENCE TO A CLASSIC
INVERTED V STRUCTURE...WHICH SUGGESTS SOME POSSIBILITY THAT
WINDGUSTS COULD REACH 50 MPH. FUTURE SHIFTS CAN ASSESS THE
FEASIBILITY OF A POSSIBLE WIND ADVISORY FOR WEDNESDAY AFTERNOON.

PERSISTENT CYCLONIC FLOW AROUND UPPER LEVEL CLOSED LOW WILL BRING
ANOTHER DAY OF COLD AND SHOWERY TO SOUTHEASTERN MICHIGAN ON
WEDNESDAY. A SECONDARY SURGE OF COLD AIR ADVECTION IS FORECASTED
BETWEEN 15-18Z. THE CAA SHOULD WORK AGAINST DIURNAL HEATING...WITH
HIGHS SOME 7 TO 10 DEGREES COOLER THAN THE DAY BEFORE. HIGHS ON
WEDNESDAY ARE ONLY EXPECTED TO REACH THE MIDDLE TO UPPER 40S. BETTER
MESSAGE TO COMMUNICATE IS THAT WIND CHILLS FOR MANY AREAS WILL NOT
CLIMB OUT OF THE 30S.

THE REGION WILL STILL BE UNDER THE INFLUENCE OF LONGWAVE TROUGHING
ON THURSDAY BEFORE WEAK UPPER LEVEL RIDGING BUILDS IN FOR THE START
OF THE WEEKEND.  THIS TROUGH WILL CONTINUE TO LEAD TO COOLER TEMPS
THURSDAY BEFORE TEMPERATURES MODERATE A TINY BIT BACK INTO THE 50S
BY THE WEEKEND.  AT THIS POINT THE ONLY POTENTIAL FOR POSSIBLE
PRECIP IN THE EXTENDED WOULD BE ON SATURDAY...ALTHOUGH MOST MODELS
ARE KEEPING THE BULK OF THE PRECIP SOUTH OF THE CWA WITH THE
EXCEPTION OF THE 12Z ECMWF.

&&

.MARINE...

STRONG SOUTHWESTERLY WIND FIELD IS NOW IN PLACE WITH WINDSPEEDS AREA
WIDE RANGING BETWEEN 25 AND 35 KNOTS. SMALL CRAFT ADVISORIES REMAIN
IN EFFECT FOR ALL NEARSHORE ZONES. BREEZY WESTERLY WINDS WILL
PERSIST THROUGH MIDWEEK AS CONDITIONS REMAIN RELATIVELY STATIC WITH
LOW PRESSURE PARKED OVER THE GREAT LAKES. ADDITIONAL SMALL CRAFT
ADVISORIES FOR WIND WILL LIKELY BE NEEDED ON TUESDAY AND POSSIBLY
ONCE MORE ON WEDNESDAY.

&&

.AVIATION...ISSUED 118 PM EDT MON APR 20 2015

DISORGANIZED SHOWERS WORKING THROUGH SOUTHEAST MICHIGAN THIS
AFTERNOON AHEAD OF A COLD FRONT... WITH STILL LOW CHANCE OF ISOLATED
THUNDERSTORM DEVELOPING. WINDS WILL BE GUSTING BETWEEN 30 TO 40
KNOTS WITHIN ANY OF THE STRONGER SHOWERS. MVFR/LOW VFR CEILINGS
WILL HOLD INTO THE EARLY EVENING HOURS...AND STILL COULD BE
ISOLATED-SCATTERED LIGHT RAIN SHOWERS LEFT OVER...BUT WINDS
SHIFTING A BIT MORE SOUTHWEST-WEST BEHIND THE COLD FRONT WILL
ALLOW FOR A DRYING TREND. CLOUD COVER TONIGHT IS SOMEWHAT
UNCERTAIN AS COLD CYCLONIC FLOW OFF LAKE MICHIGAN MAY BE
SUFFICIENT TO MAINTAIN THE LOW VFR/BORDERLINE MVFR CEILINGS. IF
SKIES DO SCATTER OUT TONIGHT...HIGHER CONFIDENCE IN LOW VFR
CEILINGS REDEVELOPING TOMORROW MORNING...WITH POSSIBLY ENOUGH
INSTABILITY TO GENERATE SCATTERED SHOWERS DURING THE DAY. IT WILL
BE WINDY...ESPECIALLY UNDERNEATH ANY SHOWERS...AS WINDS COULD GUST
IN EXCESS OF 35 KNOTS.

FOR DTW...SHOWERS WILL BE CLEARING THE TERMINAL AT THE START OF THE
TAF PERIOD. THERE IS A CHANCE OF A COUPLE LIGHT RAIN SHOWERS EARLY
THIS EVENING...BUT AREA COVERAGE PRECLUDED THE MENTION.

//DTW THRESHOLD PROBABILITIES...

* HIGH CONFIDENCE IN CIGS AOB 5KFT THROUGH EARLY EARLY EVENING...THEN
  MEDIUM CONFIDENCE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LHZ421-422-
     441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ444.

&&

SHORT TERM...SF
LONG TERM....CB/SS
MARINE.......CB
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 20, 2:40 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT MON APR 20 2015

MIZ047-049-053>055-060>063-068>070-075-076-082-083-210815-
MIDLAND-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
340 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL GUSTS BETWEEN 35 AND 45 MPH THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED AGAIN TOMORROW...WITH
THE POTENTIAL FOR SLIGHTLY HIGHER WINDS WITH STRONGER SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-MIZ048-210815-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-BAY-
340 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON...LC AND SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE LATEST MARINE FORECAST
FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN TUESDAY. SEE THE LATEST
MARINE FORECAST FOR MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Apr 20, 12:07 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
107 PM EDT MON APR 20 2015

MIZ069-201800-
OAKLAND MI-
107 PM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 200 PM
EDT...

AT 104 PM EDT...DOPPLER RADAR WAS TRACKING STRONG SHOWERS NEAR
MILFORD...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

THESE STRONG SHOWERS WILL BE NEAR...

WEST BLOOMFIELD AROUND 115 PM EDT.
PONTIAC AND CLARKSTON AROUND 125 PM EDT.
OXFORD AROUND 135 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK PARK...
DAVISBURG...ROSE CENTER...HAZEL PARK...WATERFORD...WALLED LAKE...
LAKEVILLE...KEEGO HARBOR...WOLVERINE LAKE AND LAKE ORION.

LAT...LON 4243 8366 4287 8368 4289 8311 4245 8308
TIME...MOT...LOC 1704Z 222DEG 43KT 4252 8358

SF
Special weather statement, Apr 20, 1:27 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT MON APR 20 2015

MIZ055-063-201915-
ST. CLAIR MI-SANILAC MI-
227 PM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR AND
EASTERN SANILAC COUNTIES UNTIL 315 PM EDT...

AT 226 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YALE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PECK AROUND 235 PM EDT.
  CROSWELL AROUND 240 PM EDT.
  APPLEGATE AROUND 245 PM EDT.
  CARSONVILLE AROUND 250 PM EDT.
  PORT SANILAC AROUND 255 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROSEBURG...VALLEY
CENTER...LYNN TOWNSHIP...RICHMONDVILLE...WATERTOWN...BROCKWAY AND
FORESTER.

LAT...LON 4304 8277 4313 8297 4368 8261 4359 8260
      4344 8254 4332 8253
TIME...MOT...LOC 1826Z 217DEG 43KT 4317 8280

SF

The radar

The Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
April 20, 2:50 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2015Every state in 2015This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571232.